Q. "I can't find any written records of my vaccinations? What should I do?"
A. Keep a record of vaccinations in a diary or drawer. If your GP vaccinated you, he'll have noted it in your medical records (or try the surgery's computer). If you had them done elsewhere or abroad, you are unlikely to find the record easily. The NHS struggles to trace its records, and it doesn't record non-NHS vaccinations. Try to find out if you had the full course of tetanus jabs and oral polio immunisations and boosters up to the age of 18, or if you've had any tetanus boosters since. If you're unsure if you've had five doses of polio and tetanus, have boosters before you travel, because immunisation fullyprotects against both diseases.
GRADUAL PULMONARY EMBOLISMS
Q. "My neighbour has been diagnosed as having a pulmonary embolism, after becoming slowly more breathless over the past six months. What could have triggered this gradual onset?"
A. A pulmonary embolism is a blood clot that usually forms as a deep vein thrombosis in the veins of the legs and then lodges in the lung. If the clot is very large, it can block the lungs and cause sudden death. This has happened to some people after long-haul flights. Your neighbour may have been throwing off small blood clots for months, leading to small pulmonary embolisms that added up to make him breathless. Or it could have been a big embolism, after a series of smaller ones. He'll now have to take warfarin (a blood thinner) for six months. Contact the British Lung Foundation ( www.lunguk.org) for more information.
Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail email@example.com. Dr Kavalier regrets that he is unable to respond personally to questions.
MW from London suggests a possible migraine trigger:
As a migraine sufferer, I would like to offer a suggestion for the cause of the 10-year-old girl's nausea attacks. I react badly to some artificial sweeteners, which are often used in diet drinks and English-brewed beers. After just one drink, I get a headache the next day that is identical to my migraines, but without the other symptoms such as blurred vision. I would advise the parents to stop their daughter drinking "sugar-free" drinks, ice lollies and fizzy drinks.
Register for free to continue reading
Registration is a free and easy way to support our truly independent journalism
By registering, you will also enjoy limited access to Premium articles, exclusive newsletters, commenting, and virtual events with our leading journalists
Already have an account? sign in
Join our new commenting forum
Join thought-provoking conversations, follow other Independent readers and see their replies